Kansas, 2002

Winter Storm in Kansas, December 26, 2002

December 26, 2002 · NWS TOP · 5 events in 5 counties and zones

Snow fell over east central Kansas the evening of the 26th and produced amounts of 1 to 4 inches. The greatest amount of 3 to 4 inches occurred near Americus in Lyon county.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Snow fell over east central Kansas the evening of the 26th and produced amounts of 1 to 4 inches. The greatest amount of 3 to 4 inches occurred near Americus in Lyon county. Roads became slick and resulted in numerous vehicle accidents, but no injuries of note.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Dec 26, 3:25 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 26, 3:25 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
325 PM CST THU DEC 26 2002

SHORT TERM CONCERNS ARE TIMING ENDING OF LIGHT SNOW/FLURRIES THIS
EVENING...THEN HOW EXTENSIVE FOG WILL BE LATER TONIGHT AHEAD OF
SURFACE TROUGH TRANSLATING EAST THROUGH CENTRAL KS. LONGER TERM
CONCERNS ARE HOW WARM TO GO FOR SATURDAY/SUNDAY...THEN PRECIP
CHANCES FOR MONDAY.

SHORTWAVE EJECTING OUT ACROSS CENTRAL PLAINS ATTM HAS SPREAD LIGHT
SNOW/FLURRIES THROUGH CENTRAL KS AND NOW MAKING ITS WAY INTO EASTERN
SECTIONS. WILL CARRY OCCASIONAL LIGHT SNOW/FLURRIES INTO EVENING FOR
ROUGHLY SOUTHEAST HALF OF CWA...SHOULD END BY AROUND 04Z AS
SHORTWAVE MOVES ON EAST OF STATE BY 06Z. ANY ACCUMULATION SHOULD BE
LIGHT..AND CONFINED MAINLY TO ALONG AND SOUTHEAST OF KS TURNPIKE.
AS THE SNOW ENDS AND MID/HIGH CLOUDS MOVE OUT...WILL HAVE TO THEN
CONTEND WITH FOG DEVELOPING OVER MUCH OF CWA. AVN WOULD INDICATE
SURFACE TROUGH NEAR A MHK-EMP LINE BY 12Z BUT ETA LAGGING A LITTLE
FARTHER BEHIND. THUS WILL GO WITH PATCHY/AREAS OF DENSE FOG OVER ALL
BUT NORTH CENTRAL KANSAS FOR LATER TONIGHT INTO EARLY FRIDAY. DUE TO
CLOUDS AND DEWPOINTS CONSIDERABLY HIGHER THAN MOS INDICATING...
BELIEVE OVERNIGHT LOWS WILL STAY UP ABOVE GUIDANCE...AT LEAST OVER
EASTERN HALF OF CWA. NORTH CENTRAL ZONES LIKELY CLEARING OUT LATE IN
NIGHT AS TROUGH MOVES BY AND SO MOS GUIDANCE THERE LOOKS REASONABLE.

FOR FRIDAY...WESTERLY WINDS TAKE HOLD SO FOG SHOULD DISSIPATE/BE
PUSHED EAST OUT OF CWA BY LATE MORNING...LEAVING SUNNY SKIES AND
WARMER TEMPERATURES FOR THE AFTERNOON.

SATURDAY AND SUNDAY LOOKING TO BE THE WARMEST DAYS OF THE 7 DAY
PERIOD AS UPPER RIDGE BUILDS FROM THE WEST...BRINGING LOTS OF
SUNSHINE AND WARMING SOUTHWEST TO WEST WINDS TO THE CENTRAL PLAINS.
WILL GO WITH UPPER 50S TO LOWER 60S ACROSS CWA FOR BOTH DAYS.
ALTHOUGH 850 MB TEMPERATURES MAY BE A LITTLE WARMER ON
SUNDAY...THERE WILL BE MORE WIND AND POSSIBLY MORE HIGH CLOUDINESS
WHICH WOULD KEEP TEMPERATURES FOR BEING AS WARM AS THEY COULD BE.

ON MONDAY...AN INTENSE SURFACE LOW MOVING ACROSS THE NORTHERN STATES
WILL DRAG A FAST MOVING COLD FRONT THROUGH THE PLAINS. CHANCE FOR
ANYTHING SIGNIFICANT LOOKING LESS ALL THE TIME...BUT STILL SOME
CHANCE IT COULD BRING A LIGHT RAIN AND/OR LIGHT SNOW MIX AS IT MOVES
ACROSS. MUCH COOLER AIR WILL ALSO ACCOMPANY THE FRONT...PUTTING AN
END TO THE WARMER READINGS EXPECTED FOR SATURDAY AND SUNDAY.

BEYOND MONDAY...AFTER COORDINATION WITH SURROUNDING OFFICES...WILL
KEEP A DRY FORECAST GOING FOR TUESDAY THROUGH THURSDAY. STILL TOO
MUCH UNCERTAINTY IN LONGER RANGE MODELS TO PUT ANYTHING IN YET.
MRF WOULD INDICATE SOME CHANCE FOR SNOW WEDNESDAY INTO
THURSDAY...BUT OTHER MODELS...PARTICULARLY THE ECMWF...ARE MUCH
SLOWER IN BRINGING NEXT SYSTEM INTO CENTRAL PLAINS.

.TOP...NONE

38
Hazardous weather outlook, Dec 26, 4:30 PM CST, 45 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-270400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CST THU DEC 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
SNOW...MOSTLY LIGHT...MOVING THROUGH EAST CENTRAL AND PARTS OF
NORTHEAST KANSAS AT EARLY EVENING...WILL END BY LATE EVENING. SNOW
ACCUMULATIONS OF UP TO AN INCH ARE LIKELY IN SOME AREAS ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE. MOTORISTS SHOULD USE CAUTION THIS
EVENING AS SOME HIGHWAYS...AND ESPECIALLY ELEVATED ROADWAYS AND
BRIDGES...MAY BECOME SLICK AND HAZARDOUS. AS THE SNOW ENDS...AREAS
OF DENSE FOG ARE THEN EXPECTED TO DEVELOP OVER MUCH OF EAST CENTRAL
AND NORTHEAST KANSAS OVERNIGHT. THE DENSE FOG MAY REDUCE
VISIBILITIES TO A QUARTER MILE OR LESS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STORM SYSTEM IS EXPECTED TO PUSH OUT INTO THE AREA LATE SUNDAY
NIGHT INTO MONDAY...BRINGING SOME CHANCE FOR LIGHT RAIN OR LIGHT
SNOW.  AT THIS TIME...ANY PRECIPITATION IS EXPECTED TO BE LIGHT.
HOWEVER...THE TRACK OF THE STORM AND THE AMOUNT OF COLD AIR ARE
STILL IN QUESTION.  STAY TUNED TO NOAA WEATHER RADIO OR LOCAL
BROADCASTS FOR FURTHER STATEMENTS AS THE STORM APPROACHES...AND ITS
EXPECTED MOVEMENT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

38

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Coffey

When
December 26, 5:15 PM CST to 10:00 PM CST
Where
Coffey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
December 26, 5:15 PM CST to 10:00 PM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 26, 5:15 PM CST to 10:00 PM CST
Where
Franklin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
December 26, 5:15 PM CST to 10:00 PM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
December 26, 5:15 PM CST to 10:00 PM CST
Where
Osage forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Snow fell over east central Kansas and produced amounts of 1 to 4 inches of snow. The largest amount of 3 to 4 inches was reported in Lyon county near Americus. Roads became slick and numerous vehicle accidents were reported but no injuries of note occurred.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318705, 5318706, 5318707, 5318708, 5318709.